Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Quad Cities, IA

March 30, 1998Lee County, Iowa; Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 30, 1998, 8:36 PM CST for Lee County, Iowa; Hancock County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 8:36 PM CST (02:36 UTC)
Expired
Mar 30, 1998, 9:25 PM CST
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Lee County, IA, Hancock County, IL

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WUUS1 KMLI 310237 RRA
SVRMLI
IAC111-ILC067-310325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
  LEE COUNTY - SOUTHEASTERN IOWA
  HANCOCK COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 925 PM CST
 
* SOME LOCATIONS AFFECTED BY THIS STORM
  FERRIS                                     AROUND 845 PM CST
  ADRIAN                                     AROUND 850 PM CST
  FT MADISON                                 AROUND 850 PM CST
  NIOTA                                      AROUND 850 PM CST
  COLUSA                                     AROUND 850 PM CST

* AT 834 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES SOUTHWEST OF FT MADISON MOVING NORTHEAST AT 40 MPH.

THIS IS A DANGEROUS STORM STAY INDOORS AND AWAY FROM WINDOWS.

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:25 PM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Mar 30, 2:25 PM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CST MON MAR 30 1998

STRONG BUT SLOW MOVING CDFNT ACROSS EAST CENTRAL IOWA THIS AFTN WILL
BE ALMOST STATIONARY INTO TONIGHT...OR EVEN RETROGRADE WESTWARD FROM
IOWA NORTHWARD...AS LOW MOVES NORTH FROM OKLAHOMA AND DEEPENS.
THIS WILL KEEP FOCUS OF HVY RAIN PROBABLY W OF MISSISSIPPI RIVER
TONIGHT...SHIFTING N AND E ON TUES.  CHC SVR TONIGHT... WITH
GOOD CHC EXCEEDING FF GUID IN SOME LOCATIONS ON IOWA SIDE.

CWA DRY SLOTTED ON TUESDAY AS CDFNT BEGINS TO MOVE EAST ACROSS AREA.
HWVR...LEFT FRONT QUAD OF STRONG UPPER JET...ALONG WITH COLD POOL ALOFT...
WILL PROVIDE SOLID THREAT OF SEVERE.

CID 53/++   DBQ 52/++  MLI 56/++  BRL 56/++

ARKELL

In the hours before

Local storm report, Mar 30, 2:50 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0209 PM    4 W VINTON                IA   1.75 INCH HAIL
03/30/98   BENTON                         GOLFBALL SIZE HAIL

0244 PM    MANCHESTER IA             IA   1.00 INCH HAIL
03/30/98   DELAWARE

PHILIP
Local storm report, Mar 30, 2:50 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0209 PM    4 W VINTON                IA   1.75 INCH HAIL
03/30/98   BENTON                         GOLFBALL SIZE HAIL

0244 PM    MANCHESTER IA             IA   1.00 INCH HAIL
03/30/98   DELAWARE

PHILIP
Local storm report, Mar 30, 6:36 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0616 PM    FAIRFIELD                 IA   60 MPH WIND GUST
03/30/98   JEFFERSON                      ESTIMATED 60 MPH WIND GUST
                                          NEAR FAIRFIELD

JDH
Local storm report, Mar 30, 6:36 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0616 PM    FAIRFIELD                 IA   60 MPH WIND GUST
03/30/98   JEFFERSON                      ESTIMATED 60 MPH WIND GUST
                                          NEAR FAIRFIELD

JDH
Local storm report, Mar 30, 8:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0758 PM    YARMOUTH                  IA   0.75 INCH HAIL
03/30/98   DES MOINES                     DIME TO PENNY SIZE HAIL

JDH
Local storm report, Mar 30, 8:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0758 PM    YARMOUTH                  IA   0.75 INCH HAIL
03/30/98   DES MOINES                     DIME TO PENNY SIZE HAIL

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:18 PM CSTSevere Thunderstorm WarningDVNJefferson32 min
Mar 30, 6:56 PM CSTSevere Thunderstorm WarningDVNLee, Van Buren44 min
Mar 30, 7:34 PM CSTSevere Thunderstorm WarningDVNDes Moines, Henry46 min
Mar 30, 7:48 PM CSTSevere Thunderstorm WarningDVNCedar47 min
Mar 30, 8:18 PM CSTTornado WarningDVNClinton47 min
Mar 30, 8:33 PM CSTTornado WarningDVNJackson47 min
Mar 31, 3:50 PM CSTSevere Thunderstorm WarningDVNScott35 min
Mar 30, 10:51 PM CSTSevere Thunderstorm WarningDVNCarroll, Whiteside49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.